Kansas, 2022

Hail in Kansas, June 9, 2022

June 9, 2022 · NWS ICT · 2 events in 1 county or zone

An isolated storm developed over southern Sedgwick county, Kansas and produced quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated storm developed over southern Sedgwick county, Kansas and produced quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 9, 2:01 PM CST, 44 minutes earlier.

Area forecast discussion, Jun 9, 2:01 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
301 PM CDT Thu Jun 9 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 259 PM CDT Thu Jun 9 2022

Key Details:

* A slight risk is in place for the entire CWA with significant wind
  possible.

* A flood watch is in effect for portions of south-central and
  southeast Kansas.

* Drier and much warmer weather is expected towards the end of the
  weekend and into early next week.

This Evening and Tonight:

Not much has changed to increase confidence on the location of
storms. The mesoscale and global models still vary on where the best
moisture transport will occur thus setting up the location where the
MCS will likely track. The RAP, Canadian suite, and the HRW-FV3 are
further west with the moisture transport, with the RAP and Canadian
models favoring south-central and southern Kansas down into
Oklahoma. The HRW-FV3 progresses the MCS further east, but the
moisture transport would probably favor something closer to the I-
135 corridor. The GFS, HRRR, and NAM are all further east with the
moisture transport and progress the MCS more towards far southeast
Kansas and into Missouri. The WRF ARW and NSSL are somewhere in
between.

As of now the RAP seems to have a better evolution of the
current precip trends over central Kansas, but would still like to
see continued consistency from it before leaning towards that
solution. Nonetheless the potential will be there for a significant
wind event. Models are in pretty good agreement for 50 to 70 knots
of deep layer effective shear, greater than 2000 j/kg of most
unstable CAPE, and 700-500mb lapse rates will be greater than 8
degrees C/km. The main hazards will be hail up to ping pong sized,
damaging winds possibly greater than 70 mph, and a couple of brief
tornadoes. Along with the severe threat will be a threat for
flooding. Torrential rain could lead to flash flooding in some areas
that have already received a lot of rain this week. precipitable
Water will be well above the 90s percentile this evening so any
storm will be an efficient rain maker. A flood watch has been issued
for portions of south-central, central, and southeast Kansas where
the highest confidence in storms appears to be.

Friday through Sunday:

The pattern becomes more amplified in the pacific, which will allow
the ridge over the Rockies to amplify and shift eastward. This will
bring hot and dry weather this weekend with highs on Sunday
approaching the upper 90s.

.LONG TERM...(Monday through Thursday)
Issued at 259 PM CDT Thu Jun 9 2022

The pattern continues to amplify in the Pacific as we see highs
approach 100 in our western locations on Monday. A shortwave trough
will begin to eject into the Central Plains on Tuesday and keep
temps in the low to mid 90s. Another chance for storms is expected
Tuesday evening into Wednesday with a cold front behind it that
would cool us back into the mid 80s on Wednesday. Models still
differ on both the timing and depth of this trough so stay tuned as
we refine the forecast in the coming days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1246 PM CDT Thu Jun 9 2022

Initial mid level wave continues to lead to scattered elevated
showers moving across portions of central and south central KS for
the mid day hours.  Mid level instability is meager at best. so
mainly seeing SHRA.  there has been some sporadic lightning with a
few storms. So decided to go with VCTS for all the central and south
central KS tafs for a few hours.

Could see a break from the shower chances for the late afternoon
into the early evening hours, before attention than turns to the
overnight hours.  Expect to see a complex of storms to move across
most TAF locations late this evening and overnight, as a secondary
impulse moves across the plains. So will go with VCTS and prevailing
SHRA/VCTS for the overnight hours. There is some uncertainty on
timing and direction of the storms tonight, so expect some timing
changes with later issuances.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  84  64  88 /  70  10   0   0
Hutchinson      63  83  63  88 /  60   0   0   0
Newton          64  82  63  86 /  70  10   0   0
ElDorado        64  81  63  84 /  70  10   0   0
Winfield-KWLD   65  84  64  86 /  70  10   0   0
Russell         61  83  62  93 /  50   0  10  10
Great Bend      61  83  63  91 /  50   0  10   0
Salina          63  84  63  89 /  60   0  10  10
McPherson       63  82  62  87 /  60   0  10   0
Coffeyville     64  82  64  85 /  80  40  10   0
Chanute         64  81  63  84 /  80  50   0   0
Iola            64  80  63  84 /  80  50   0   0
Parsons-KPPF    64  82  64  85 /  80  50   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 10 PM CDT this evening through Friday morning
for KSZ052-053-068>072-083-092>096-098>100.

&&

SHORT TERM...CRW
LONG TERM...CRW
AVIATION...Ketcham
Hazardous weather outlook, Jun 9, 2:10 PM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
310 PM CDT Thu Jun 9 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
310 PM CDT Thu Jun 9 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Minor flooding is forecast along the Cow Creek near Hutchinson
tonight.

The potential for severe weather increases tonight, as one or more
fast-moving thunderstorm complexes races southeast across the
region. While some large hail up to ping pong sized is possible,
especially early on, the primary threat will be damaging winds
greater than 70 mph. The damaging wind threat could be fairly
widespread, although there remains quite a bit of uncertainty on
where these thunderstorms will form and track. Locally heavy
rainfall and pockets of flash flooding are possible as well. Stay
tuned to the weather, and ensure you have multiple to receive
warnings.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic low thunderstorm chances are expected Saturday night
through Wednesday, especially over the northern half of Kansas, and
mainly during the evening and overnight hours. A few strong to
severe storms are possible, although widespread severe weather
appears unlikely at this time.

Hot summer-like temperatures are expected to return Saturday
through Tuesday, with afternoon heat indices around 100 degrees
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 9, 1:19 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
219 PM CDT Thu Jun 9 2022

KSZ067-082-083-092000-
Reno KS-Sedgwick KS-Kingman KS-
219 PM CDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of southeastern Reno,
western Sedgwick and northeastern Kingman Counties through 300 PM
CDT...

At 219 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pretty Prairie, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goddard, Cheney, Garden Plain, Mount Hope, Pretty Prairie, Andale,
Waterloo, Lake Afton, Cheney Lake, Mt Vernon and Cheney State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3768 9814 3785 9822 3788 9754 3755 9762
TIME...MOT...LOC 1919Z 279DEG 31KT 3777 9803

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KETCHAM
Special weather statement, Jun 9, 2:43 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
343 PM CDT Thu Jun 9 2022

KSZ069-083-092-093-092130-
Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
343 PM CDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of northwestern Cowley,
southeastern Sedgwick, southwestern Butler and northeastern Sumner
Counties through 430 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clearwater, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita, Derby, Haysville, Mulvane, Rose Hill, Clearwater, Douglass,
Udall, Mcconnell Air Force Base, South Wichita, Rock, Oaklawn and
Winfield City Lake.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 2.
 Interstate 35 between Mile Markers 30 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3747 9756 3765 9752 3760 9680 3733 9685
TIME...MOT...LOC 2043Z 279DEG 49KT 3755 9745

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KETCHAM

The radar

The Wichita radar (KICT), 11 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sedgwick

When
June 9, 2:45 PM CST
Where
Sedgwick County, 4.87 mi N of Clearwater
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.570, -97.510

The hail was dime to quarter size.

Hail, Sedgwick

When
June 9, 2:48 PM CST
Where
Sedgwick County, 4.87 mi N of Clearwater
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.570, -97.510

Dime to quarter size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037278, 1037279.